Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Aberdeen, SD

August 26, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2002, 10:16 AM MDT for Corson County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 10:16 AM MDT (16:16 UTC)
Expired
Aug 26, 2002, 10:45 AM MDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:40 AM MDTHail 0.75Mc Intosh, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS53 KABR 261616
SVRABR
SDC031-261645-
/NEW.KABR.SV.W.0278.261616-261645/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 AM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1045 AM MDT

* AT 1016 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WALKER...OR ABOUT 20 MILES WEST
  OF MCLAUGHLIN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER AROUND 1025 AM MDT

LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN MCINTOSH

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4590 10141 4568 10107 4594 10072 4595 10133

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 AM MDT, 8 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 1:45 AM MDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
245 AM CDT MON AUG 26 2002

FIGURING OUT PCPN DETAILS PROBABLY THE BIGGEST HEADACHE THIS AM.
ONCE AGAIN FAVORED THE ETA OVER THE AVN.  AVN REMAINS LITTERED WITH
LATENT HEAT FEEDBACK THROUGH 120 HOURS AND THEREFORE DO NOT FEEL
COMFORTABLE USING THAT MODEL.  ETA ALSO HAS SOME FEEDBACK BUT IT
SEEMS MORE CONTAINED.  PLUS THE UKMET GENERALLY SUPPORTED THE ETA.
FIRST THINGS FIRST...FULLY EXPECT CONVECTION OVER SC ZONES TO EITHER
DIE OR MOVE INTO NORHTHERN NEBRASKA THIS AM.  WILL MET WATCH BEFORE
ZONE ISSUANCE BUT AT THIS TIME DO NOT PLAN TO INCLUDE MENTION IN
ZONES.  THEN ATTENTION TURNS TOWARD AFTERNOON AND OVERNIGHT.  NEARLY
ALL THE MODELS ARE SHOWING SOME SORT OF VORT COMING OUT OF WESTERN
TROF AND THEN MOVING SLOWLY ACROSS REGION TNT.  THERE ARE MAJOR
DIFFERENCES BETWEEN QPF AMOUNTS AND AREAL COVERAGE...BUT SUFFICE IT
TO SAY THE MODELS HAVE ARGUED FOR PCPN NOW FOR THE LAST FEW RUNS.
SUPPORTING THE PCPN CHANCES WILL BE A WEAK LLJ AND PLENTY OF
MOISTURE...ESPECIALLY EASTERN CWA WHERE DEWPOINTS AND PWATS WILL BE
HIGHEST.  CORFIDI VECTORS INDICATE THAT MOVEMENT WILL BE RATHER SLOW
SO SOME LOCATIONS COULD RECEIVE A HEALTHY DOSE OF RAIN...BUT JUST
WHERE IS THE QUESTION AS SFC FEATURES REMAIN WEAK AND OVERALL
SOMEWHAT DISORGANIZED.  MEANWHILE MID LEVEL WINDS STILL PROGGED TO
BE GENERALLY LESS THAN 30 KTS AND THEREFORE SVR CHANCES LOOK PRETTY
MINIMAL.  SFC HIGH PRESSURE DROPS THROUGH LAKES IN THE NEXT 48 HOURS
AND THAT WILL SERVE TO KEEP A MOIST S-E FLOW OVER THE CWA.  IT
SHOULD ALSO HELP KEEP SW-NE SFC TROF MAINLY OUT WEST.  WILL KEEP
CHANCES FOR PCPN GOING FOR TUE INTO WED AND NEXT SHIFT WILL HAVE TO
EVALUATE THU CLOSELY.  NOT ALOT OF CHANGE IN OVERALL PATTERN THROUGH
WORK WEEKS END AS KINDA UNUSUAL SUMMER PATTERN CONTINUES.  FOR TEMPS
I GENERALLY STAYED PRETTY CLOSE TO CURRENT FORECAST WITH TWEAKS HERE
AND THERE.  MADE VIRTUALLY NO CHANGES POST 72 HOURS.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Aug 26, 5:10 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
610 AM CDT MON AUG 26 2002

.A WEATHER DISTURBANCE ALOFT WILL MOVE ACROSS THE REGION LATER TODAY
AND TONIGHT...SPARKING SCATTERED SHOWERS AND THUNDERSTORMS.

SDZ003-004-009-015-016-033>035-045-048-051-271000-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
LOWER BRULE...MCLAUGHLIN...MOBRIDGE...MURDO...ONIDA...PIERRE...
PRESHO AND SELBY
610 AM CDT MON AUG 26 2002

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH EARLY TUESDAY
MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND TONIGHT.  AN ISOLATED SEVERE STORM IS POSSIBLE WITH HAIL BEING
THE MAIN THREAT.  LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO
SLOW MOVEMENT OF ANY STORMS THAT FORM.

SPOTTER ACTIVATION MAY BE NEEDED.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-271000-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
HIGHMORE...IPSWICH...MILBANK...MILLER...ORTONVILLE...REDFIELD...
SISSETON...WATERTOWN...WEBSTER AND WHEATON
610 AM CDT MON AUG 26 2002

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH EARLY TUESDAY
MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
REGION BY LATE AFTERNOON OR EARLY EVENING.  AT THIS TIME IT APPEARS
THE THREAT OF SEVERE WEATHER IS MINIMAL.  HOWEVER...THERE IS A
THREAT OF LOCALLY HEAVY RAIN SINCE THUNDERSTORMS THAT DO FORM ARE
EXPECTED TO MOVE SLOWLY.

SPOTTER ACTIVATION IS NOT EXPECTED.

TDK

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.